Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
178 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Does prolonged Replesta intake affect the kidneys?

Answered by
Dr.
Dr. P. T. Patil

Urologist

Practicing since :1971

Answered : 10119 Questions

default
Posted on Tue, 18 Mar 2014 in Kidney Conditions
Question: Would taking Replesta (50,000 U Vitamin D) weekly for a long period of time affect the kidneys?
doctor
Answered by Dr. P. T. Patil 57 minutes later
Brief Answer: It may cause renal insufficiency. Detailed Answer: Hello Thanks for your query,based on the facts that you have posted it appears that you have Vitamin D3 deficiency have been taking Replesta (Cholecalciferol) 50000 I.U units per week. I shall be happy if you can post me few more details to help me in making comments on your problem. 1)What is your level of Serum D3 ? Normally Cholecalciferol is taken on weekly basis of 50.000 units per week and once the desired normal level of 30 ng/ml is achieved one has to shift to take Vit D3 in oral form to maintain the normal level.Usually 1500to 2000 units taken in oral form is sufficient to maintain normal level. As regards your query about side effect of Replesta on kidneys .It is proved to have side effect of renal insufficiency if taken for a long period of time in higher doses in injectable form. Hope I have answered your query ,please feel free to ask if you have more questions ,I shall be happy to help you Thanks and Regards. Dr.Patil.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. P. T. Patil 11 hours later
Dr. XXXXXXX At this point, I have not had a level done in over a year, but I was told by my doctor to continue the $50K/wk because she was concerned about me low level and getting osteoporosis. I have osteopenia in one hip and some loss of bone density in the lower back. Prior to taking the Replesta, I had taken a prescription Vit D for my low D levels. I don't think my level has ever been as high as 30.
doctor
Answered by Dr. P. T. Patil 2 hours later
Brief Answer: Please check your Vit D3 level. Detailed Answer: Hello Thanks for follow up.Normally desired level of 30 ng gets achieved after taking 50000units of D3 every week in injectable form for 10-12 weeks then you have yo continue to take D3 in oral dose of 5-6000.units The osteoporosis and loss of bone density that you have is ageing process . Thanks and Regards. Dr.Patil.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication
Lab Tests
Medical Topics

Recent questions on  Osteopenia

doctor1 MD

Dear Doctor, I last had a bone density scan a year ago which showed Osteopenia in my spine although hips were normal. I have an 8 history of eating...

doctor1 MD

Hello Dr. Mahaveer, i have been having pain in both my legs after playing football for sometime. Whenever i rest from playing is the only time pain...

doctor1 MD

i am a female 48,i was having hyper thyroid . after the treatment it become hypo about six months back.
I still cotinuing the treatment. The...

doctor1 MD

PA and Lateral chest radiographs. Findings: The heart is normal sized, with normal pulmonary vascularity. There is diffuse interstitial scarring,...

doctor1 MD

I have had back spasms in mid upper area of my back and also feel discomfort along my shoulder blade and neck for a few weeks. I notice when I have...

doctor1 MD

HI I have had blood work done and it showed that I have elevated calcium , osteopenia , low phospahate, low vitamin d and an enlarge thyroid but...

doctor1 MD

hi my name is mary and i have bulging discs in lower back since 07 and pain in lower back extremely painful on top of that i have osteophytes and...